Celebrating International Overdose Awareness Day - Mandala Healing
International Overdose Awareness Day is August 31. On this day, people all over the world have a chance to grieve for someone who has died during an overdose, spread awareness of overdose prevention measures, and reduce the stigma that often surrounds a death from an overdose.
Addiction is a serious condition that affects millions of people around the world. An overdose can occur when someone ingests a dangerous amount of a substance. When a person overdoses, they can have life-threatening medical complications and can die without immediate interventions. If more people are aware of the risks of overdose and what to do to prevent or treat them, it becomes more likely that someone in the midst of an overdose will get the care they need to survive.
In 2001, an Australian woman named Sally J. Finn had the idea to set aside one day each year for people whose lives have been touched by an overdose. Since then, many government agencies and non-government organizations have embraced Sally’s mission. Overdose is one of the world’s most serious public health crises. The work these worldwide organizations do to prepare for National Overdose Awareness Day helps spread valuable, life-saving information and offers support to people left in the wake of a fatal overdose.
What Happens During an Overdose?
In the United States, about 130 people die from a drug overdose each day. When someone takes an amount of drugs that is toxic to their body, it is called an overdose. It is sometimes difficult to determine if someone is experiencing an overdose because the symptoms of drug use can be similar to those of an overdose.
People who are using drugs may not realize that they have taken a toxic dose of drugs because they are under the influence of the substances. Some common signs of an overdose are severe chest pain, intense headaches, difficulty breathing, delirium, anxiety, agitation, and seizures. People may also experience a rapid change in their body temperature, changes to their breathing and skin color, and an irregular pulse.
An overdose can occur during any period or drug use in any setting. It is more common after a period of abstinence, when mixing substances, or when taking a stronger dose than usual.
How to Prevent an Overdose
Any time someone uses drugs, there is the potential that they will overdose. Whether it’s your first time using drugs or you are using after a period of not using, it is possible for you to overdose. If you have had a previous overdose, your likelihood of having another is greater than if you have not had one in the past.
The Office of Addiction Services and Supports in New York offers some practical tips to prevent an overdose. They include:
- Never use drugs alone. If you choose to use substances alone, let someone know by call or text that you are using. If they attempt to contact you and can’t reach you, they will be aware that you may need medical attention.
- Do not mix drugs. The potential for overdose is higher if you use more than one substance at a time.
- Create a safety plan, including who you will be with, where you will safely use, and how you will keep your supplies separate. Have Narcan available.
- Get treatment or support to help you manage or overcome your addiction.
If you are with someone and you are concerned that they may be experiencing an overdose, look for symptoms and be prepared to act. Symptoms of an overdose include:
- Being unresponsive or unconscious
- Shallow breathing, slow breaths, gasping, or snoring
- Blue fingertips or lips
- Clammy skin
Call 911 immediately and tell them you are with someone who is having an overdose. Roll the person onto their side to prevent choking and stay with them until help arrives. If possible, administer Narcan. If they are not breathing, you can do chest compressions until the emergency services arrive.
Reducing Overdose Stigma
Some of the stigmas that surround an overdose come from the stigma that surrounds addiction. Reducing the shame around overdose relies on people sharing their experience and people learning more about the issue of drug use and addiction in general. Celebrating International Overdose Awareness Day is a good first step in reducing the shame, guilt, and secrecy around addiction and overdose.
Some of the ways that you can celebrate International Overdose Awareness Day are:
- Talk about your experience with an overdose, if you have one
- Learn more about addiction and overdose
- Offer support to someone in your life who has been affected by addiction or an overdose
- Host or attend an International Overdose Awareness Day event
The more honest and open people are about their own experiences with addiction and overdose, the less alone others will feel. The best way to reduce the shame and stigma around these issues is to spread awareness, shine a light on the issue, and offer support and love to the people whose lives have been affected by addiction.
Get Help Today
If you or someone you love struggles with addiction or needs support in addiction recovery, reach out to the staff at the Mandala Healing Center. We offer a range of treatment programs designed to support people on their journey with addiction and to give them the tools they need to overcome it.
If you need treatment, do not wait another day. Call now to speak with one of our supportive admissions counselors.